Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Tightness in throat, heartburn. Ultrasound normal. Reason, advise?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2500 Questions
Question
I have this feeling in my throat, like im wearing a tie thats too tight, just below the XXXXXXX XXXXXXX Ive had an utrasound and everything appears to be normal. I do get heart burn a few time a month. A pack of cigarettes will last me 3 or so days and im workin my way toward quiting. It seems like it gets worse at night before i goto bed. It started about 2 months ago when i was workin out and the cold air really irritated my throat, a couple days into the soar throat i got a cold that only lasted a couple days. Other than that every thing is normal.
Posted Wed, 23 May 2012 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Sumit Bhatti 1 hour later
Hi,

Thank you for your query.

1. The tightness or knot like feeling in the throat (like wearing a tie too tight) is due to acid reflux into the throat from the stomach. This usually accompanies heartburn. This is known as GERD (Gastro Esophageal Reflux Disease) and is very common. Patients usually point to discomfort just below the Adam’Apple.

2. The delicate lining (mucosa) of the throat and food pipe is usually in contact with saliva which is alkaline. The gastric acid and digestive enzymes irritate this mucosa. Damage to deeper layers causes spasm of underlying muscle tissue, and dryness leading to the knot like feeling.

3. After six to eight weeks of regular treatment, there is good recovery as this 'globus pharyngeus' disappears. Diet control is also important.

4. Dryness in the throat leads to irritation from cold air. Your cold will worsen the laryngitis for a few days. Working out will also increase the reflux. You should avoid strenuous exercise for a few weeks till the symptoms subside.

5. You should stop or reduce smoking, Smoking worsens reflux. Eat small, regular bland meals. Keep a gap of at least two hours between dinner and going to bed at night. Raise the head end of your bed by 3-4 inches.

6. A normal ultrasound should rule out hiatus hernia which is associated in a third of reflux cases. Loosing a few kilos of weight and reducing stress also helps control reflux. You may discuss with your physician to start anti-reflux medication. Cardiac and respiratory causes for neck and chest tightness must be ruled out.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Tightness in throat, heartburn. Ultrasound normal. Reason, advise? 39 hours later
How long does this usually last...what are treatment options?
 
 
Answered by Dr. Sumit Bhatti 23 hours later
Hi,

Thank you for your query.

1. At least six to eight weeks of regular treatment with a proton pump inhibitor (anti-reflux medication) such as omeprazole, esomeprazole, pantoprazxole, rabeprazole, dexrabeprazole or lansoprazole. Addition of Domperidone may help.

2. For best results, you should take the anti-reflux medication half an hour before breakfast (on an empty stomach).

3. Diet control is also important. Eat small, regular bland meals. Keep a gap of at least two hours between dinner and going to bed at night.

4. Raise the head end of our bed by 3-4 inches.

5. You should stop or reduce smoking, Smoking worsens reflux.

6. Get an ultrasound should rule out hiatus hernia which is associated in a third of reflux cases.

7. Loosing a few kilos of weight and reducing stress also helps control reflux.

8. Visit a GI Specialist to rule out h pylori infection. This requires specific treatment.

9. Antacids (liquid and effervescent) and Mucaine Gel are good short term medications to ease symptoms. Hot water after a heavy meal and peppermint oil will help. Some people prefer cold milk. Avoid caffeine.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor